Alert archive / California / Flash Flood Warnings in 1999

Flash Flood Warning 16, NWS San Diego, CA

July 13, 1999San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 13, 1999, 4:21 PM PDT for San Bernardino County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 1999, 4:21 PM PDT (23:21 UTC)
Expired
Jul 13, 1999, 6:20 PM PDT
In force
119 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 1999-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 1999-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 132317
FFWSAN
CAC071-140120-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
421 PM PDT TUE JUL 13 1999

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE MOUNTAINS OF SOUTHWESTERN SAN BERNARDINO COUNTY NEAR FOREST
  FALLS

* UNTIL 620 PM PDT

* AT 4 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN FOREST FALLS...WITH LITTLE
  MOVEMENT.

* THUNDERSTORMS ARE EXPECTED TO REMAIN NEARLY STATIONARY NEAR
  FOREST FALLS THROUGH 5 PM. RAINFALL OF 1 TO 2 INCHES PER HOUR
  COULD GENERATE FLASH FLOODING.

  A SPOTTER IN FOREST FALLS REPORTED HEAVY RAIN AND STREET
  FLOODING AT L410 PM.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

MARTIN


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:30 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 13, 2:30 PM PDT, 1 hour 51 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT TUE JUL 13 1999

                          ...SYNOPSIS...
MONSOONAL FLOW WILL TAPER OFF WEDNESDAY BUT THERE WILL STILL BE A
CHANCE FOR AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.
DRY WESTERLY FLOW THURSDAY AND FRIDAY WITH LOWER HUMIDITIES.

                         ...DISCUSSION...
CONVECTION BEGAN IN THE MOUNTAINS AND DESERTS THIS MORNING...AND
WITH PLENTY OF AVAILABLE LOW LEVEL MOISTURE THE CONVECTION SHOULD
CONTINUE THROUGH THE EVENING. THETA-E RIDGE OVER THE MOUNTAINS AND
DESERTS EXTENDING TO JUST WEST OF LAS VEGAS. WILL CONTINUE THE
FLASH FLOOD WATCH UNTIL 9 PM DUE TO THE SLOW MOVING NATURE OF THE
CELLS. RAINFALL RATES GREATER THAN ONE INCH PER HOUR POSSIBLE.

ON WEDNESDAY THE SOUTHEASTERLY MONSOONAL FLOW GRADUALLY IS REPLACED
BY A DRIER SOUTHWESTERLY FLOW. WILL KEEP A CHANCE FOR AFTERNOON
CONVECTION IN THE MTNS AND DESERTS DUE TO LINGERING INSTABILITY AND
MOISTURE. PREDOMINATE SOUTHWEST FLOW THURSDAY AND FRIDAY
EFFECTIVELY SHUTS OFF THE FLOW OF MONSOONAL MOISTURE DRY WEATHER
AND NEAR NORMAL TEMPS.

SAN 0000

.SAN...FLASH FLOOD WATCH...SEE LAXFFASAN.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:15 PM PDTFlash Flood WarningSGXSan Bernardino75 min
Jul 12, 7:29 PM PDTFlash Flood WarningSGXSan Diego61 min
Jul 12, 8:30 PM PDTFlash Flood WarningSGXSan Bernardino60 min

Nearby

Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.